On linear programming duality and Landau’s characterization of tournament

Open access

Abstract

H. G. Landau has characterized those integer-sequences S = (s1, s2, . . . , sn) which can arise as score-vectors in an ordinary round-robin tournament among n contestants [17]. If s1 ≤ s2 ≤ · · · ≤ sn, the relevant conditions are expressed simply by the inequalities:

References

  • [1] G. G. Alway, Matrices and sequences, Math. Gazette 46 (1962) 208-213. ⇒21

  • [2] C. M. Bang, H. Sharp, An elementary proof of Moon’s theorem on generalized tournaments, J. Comb. Theory, Ser. B 22, 3 (1977) 299-301. ⇒21

  • [3] C. M. Bang, H. Sharp, Score vectors of tournaments, J. Comb. Theory, Ser. B 26, 1, (1979) 81-84. ⇒31

  • [4] A. Brauer, I. C. Gentry, K. Shaw, A new proof of a theorem by H. G. Landau on tournament matrices, J. Comb. Theory 5, 3 (1968) 289-292. ⇒21

  • [5] R. A. Brualdi, E. Fritscher, Tournaments associated with multigraphs, Discrete Math. 2014, 17 pages (submitted). ⇒31

  • [6] P. Camion, Characterization of totally unimodular matrices, Proc. Amer. Math. Soc. 16, 5 (1965) 1068-1073. ⇒25 7] A. B. Cruse, A proof of Fulkerson’s characterization of permutation matrices, Lin. Alg. Appl. 12, 1 (1975) 21-28. ⇒29

  • [8] A. B. Cruse, Polynomial algorithm for testing potential C-tournaments. http://www.cs.usfca.edu/cruse/recog.html. ⇒31

  • [9] G. B. Dantzig, Linear Programming and Extensions, Princeton University Press, Princeton, NJ, 1963. ⇒24, 25

  • [10] D. R. Fulkerson, Upsets in round robin tournaments, Canad. J. Math. 17 (1965) 957-969. ⇒21, 30

  • [11] G. Hadley, Linear Programming, Addison-Wesley, Reading, MA, 1962. ⇒24, 25

  • [12] F. Harary, L. Moser, The theory of round robin tournaments, Amer. Math. Monthly 73, 3 (1966) 231-246. ⇒21

  • [13] I. Heller, C. B. Tompkins, An extension of a theorem of Dantzig’s, in: G. B. Dantzig, Linear Programming and Extensions, Princeton University Press, Princeton, NJ, 1963., pp. 247-254. ⇒25

  • [14] A. J. Hoffman, J. B. Kruskal, Integral boundary points of convex polyhedra, in: Linear Inequalities and Related Systems (Study No. 38 of the Princeton Annals of Mathematics, ed. H. W. Kuhn and A. W. Tucker), Princeton University Press, Princeton, NJ, 1957, pp. 223-246. ⇒25

  • [15] A. J. Hoffman, H. W. Kuhn, Systems of distinct representatives and linear programming, Amer. Math. Monthly 63 (1956) 455-460. ⇒28, 29

  • [16] H. W. Kuhn, A. W. Tucker (eds.), Linear Inequalities and Related Systems Ann. Math. Studies 38, Princeton University Press, Princeton, NJ, 1956. ⇒29

  • [17] H. G. Landau, On dominance relations and the structure of animal societies. III. The condition for a score structure, Bull. Math. Biophys. 15 (1953) 143-148. ⇒ 21, 23

  • [18] H. L. Lewis, C. H. Papadimitriou, The efficiency of algorithms, Scientific American, 238 (1978) 96-109. ⇒23

  • [19] J. W. Moon, On the score sequence of an n-partite tournament, Canad. Math. Bull. 5, 1 (1962) 51-58. ⇒21, 30

  • [20] J. W. Moon, An extension of Landau’s theorem on tournaments, Pacific J. Math. 13, 4 (1963) 1343-1345. ⇒21, 23, 24

  • [21] J. W. Moon, Topics on Tournaments, Holt, Rinehart, and Winston, New York, 1968. ⇒21, 29

  • [22] H. J. Ryser, Matrices of zeros and ones. Bull. of Amer. Math. Soc. 66, 6 (1960) 442-464. ⇒21

  • [23] H. J. Ryser, Matrices of zeros and ones in combinatorial mathematics, in: Recent Advances in Matrix Theory, Proc. Advances Matrix Theory (ed. H. Schneider), University of Wisconsin Press, Madison, WI, 1964, pp. 103-124. ⇒21, 30

Acta Universitatis Sapientiae, Informatica

The Journal of "Sapientia" Hungarian University of Transylvania

Journal Information

Metrics

All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 22 22 11
PDF Downloads 5 5 3